Ask The Doctor > Questions & Answers > Difficulty Urinating After Using Tampons

Difficulty Urinating After Using Tampons

Patient: I recently had a tampon in for a prolonged length of time. This was removed yesterday afternoon. About 30 hours after this, I went to the bathroom and had trouble urinating. I was able to urinate, but then the flow cut short and it felt painful to try any more. I went to bed and noticed that it felt like I still needed to go to the toilet. After about an hour and a half, I woke up and needed to go to the toilet again. The same thing happened. This time I tried a little harder but it was painful and nothing else was coming. I noticed a faint pink tinge on the toilet paper I used. An hour after this I have tried to go to the bathroom again and have faced the same problem. This time when I wiped I noticed quite an obvious (but not excessive) spot of blood on the toilet paper. I don’t believe this is related to my normal period as I haven’t bled since the tampon was removed and the colour was very red, whereas my normal period is quite dark. Is it likely that I have a urinary tract infection? Or is this related to the prolonged use of a tampon ? It is 12.30am and unfortunately there are no doctors operating locally.

 

 

Doctor: Contraceptive methods employing tampon use have been associated with increased risk of UTI. You should consider using pa ds instead of tampons. I would advise that you get your urine tested to see for infection, for which antibiotics may be required.  Also you may try drinking cranberry juice or cranberry extract which appears to be a safe and possibly effective method of reducing the frequency of recurrent UTIs in some women.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment